CSN Login
Members Online: 17

Thick saliva management inquiry

Purplemountain
Posts: 107
Joined: Oct 2013

Happy Thanksgiving everyone!!!!

I am thankful to have finished my treatment two days ago, thankful to have found this network and interact with all the survivors . 

Since my last radiation treatmen, I noticed my mouth kept on producing thick mucous or saliva.  It has been producing before the last treatment but seems like the last one has made it more worse.  I've been rinse it every minute or so with baking soda and salt solution.  And if I don't have that on hand, I use tissue to wipe it dry but it immediately come out again.  Swallowing the mucous is 1. hard 2. make stomach uncomfortable.

Does anyone know of any trick to this?  And how long before this slow down on it own?

Thank you and Happy Thanksgiving!

 

PM 

CivilMatt's picture
CivilMatt
Posts: 3062
Joined: May 2012

 

PM,

Rinse and Wipe, one of the H&N mottos.  Irregular saliva is something to contend with for a while after treatments ends.   From what I have learned, there seems to be some degree of “different spit” (maybe) from now on, but as often is said here, we are all different.

I would expect you to notice some improvements after the first month post.  Right now it is pretty early in your (initial) recovery phase.

I did much like you, rinsing a lot and wiping my mouth out,  I should have been lucky enough to own stock in Kleenex.

Matt

WIPE = SPIT INTO

 

phrannie51's picture
phrannie51
Posts: 3819
Joined: Mar 2012

but I was grateful for it sometmes, and pretended I actually had something wet in my mouth.....and I was grateful I didn't have the choking mucous that so many of my co-bus riders had. 

This will only be for a little while.....as Matt said....spit, wipe, and rinse.....annoying, but you're through so much of the bad with only light at the end of tunnel....If you can stand carbonation in your mouth, I've heard that ginerale will loosen that crap up.

p

Purplemountain
Posts: 107
Joined: Oct 2013

Thank you for the insight Matt and P.  Good to hear that it is "normal" healing stage for the condition.

Phrannie, did you mean rinse with gingerale or drink it or which ever one I can tolerate?  How about carbonate water like Pierre?

I am thinking of chewing sugar-free gum and see if that can help generate more saliva.  Any take on that?

Thanks.

PM

Steve5's picture
Steve5
Posts: 147
Joined: Oct 2013

I am only 4 treatments in but have noticed just a little dry mouth - I use the Biotene rinse about 4 times a day usually after I brush with biotene toothpaste - after any meal - I have used the salt water baking soda a few times only so far -  but I constantly drink water - is this any kind of substitute or help to keep my mouth wet with drinking from my bottle versus the rinses, just wondering if anyone used that technique and if it worked -

Thanks

Steve

donfoo's picture
donfoo
Posts: 1316
Joined: Dec 2012

Just in case you are not aware, Biotene was sold off and has reformulated their products and appears to be less effective than before.

Purplemountain
Posts: 107
Joined: Oct 2013

Interesting.

just2ez2004's picture
just2ez2004
Posts: 9
Joined: Nov 2013
!st off never use a tissue or papertowel to "wipe" out your mouth, these contain wood fibers which both soak up any normal saliva and leave fibers in your mouth which could couse sores later down the road. Next buy som BIOTENE, both rinse for day time use (5 time a day) and the gel for night time use. Good luck and keep using the salt and baking soda rinse, it'll become you next best firend. :)
 
Purplemountain
Posts: 107
Joined: Oct 2013

Hi Just.

Thanks for the advise.  The Biotene causes burning sensation in the mouth and tongue so I limit myself from using that.  Baking soda and salt did the same thing but I stayed persistance and kept on using it.  Now the burning is not quite severe.

 

PM

TracyLynn72's picture
TracyLynn72
Posts: 739
Joined: May 2013

HURT me...it burned so badly.  It still does.  I use ACT flouride rinse for dry mouth.  Love it!  During that thick saliva stage, I just spit and rinsed and spit and rinsed all day long!  It was so strange...it was HORRIBLE for about a week or two after rads and then I woke up one morning and it was not at all like it had been.  I went from spitting all day long to maybe 5 times that next day.  It decreased FAST!!  I hope you have relief very soon!!

 

Congrats on finishing rads!  THAT is worth celebrating!!!

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

As Matt said, there are no tricks...., the only thing that will permanantly change the glue, is time....

You can rinse frequently, I actually used Hydrogen Peroxide, and baking soda mix in water... But all of that is just for short term comfort..., minutes at best sometimes.

Hang in there, you'll see improvement in time..

John

lornal's picture
lornal
Posts: 267
Joined: Sep 2013

If you can handle the carbonation, gargling with Club Soda breaks it up pretty good.

Ladylacy
Posts: 507
Joined: Apr 2012

All I can say is that I am glad for all of you for whom the thick mucus got better and overtime left.  My husband has had this thick mucus for 3 1/2 years and absolutely nothing helps him.  It has gotten somewhat better overtime and he doesn't use as many paper towels to spit in as before but he still has it and in the mornings he has a terrible time until he gets it cleared out.  And yes we use a humidifier, as needed, because he is a laryngectomee.  Even the doctors are no help regarding this.  As far as Biotene he does use it and has no problems with it.   

Sharon

just2ez2004's picture
just2ez2004
Posts: 9
Joined: Nov 2013

I'm only going into my third week but Ive found that spitting to much actually makes my throat hurt more, I can only assume it's because I  need salive to swallow even if it feels like I'm swallowing a golf ball each time. I guess the next couple of weeks will tell if I can keep swallowing it.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network